Alert archive / Arizona / Freeze Warnings in 2016

Freeze Warning 2, NWS Tucson, AZ

November 17, 20165 counties in Arizona

NWS Tucson, AZ issued this freeze warning at Nov 17, 2016, 2:58 AM MST for 5 counties in Arizona. It took effect at Nov 18, 2016, 2:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2016, 2:58 AM MST (09:58 UTC)
In effect from
Nov 18, 2016, 2:00 AM MST
Expired
Nov 18, 2016, 8:00 AM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3447 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS75 KTWC 170958
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
258 AM MST THU NOV 17 2016

AZZ507>509-172200-
/O.NEW.KTWC.FZ.W.0002.161118T0900Z-161118T1500Z/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
INCLUDING THE CITY OF...WILLCOX
258 AM MST THU NOV 17 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY. 

* IMPACTS...A PERIOD OF BELOW FREEZING TEMPERATURES IS EXPECTED EARLY
  FRIDAY MORNING POTENTIALLY KILLING SENSITIVE VEGETATION THAT MAY
  STILL BE GROWING.

* TEMPERATURES...ARE EXPECTED TO BOTTOM OUT BETWEEN 28 AND 32 DEGREES
  ACROSS MUCH OF THE SULPHUR SPRINGS AND SAN PEDRO VALLEY AREAS. A
  FEW ISOLATED LOCATIONS MAY DROP INTO THE MID 20S.

* TIMING...TEMPERATURES SHOULD BEGIN DROPPING BELOW FREEZING AFTER 1
  AM EARLY FRIDAY MORNING...BOTTOM OUT JUST AFTER 6 AM AND RECOVER
  ABOVE FREEZING AROUND 8 AM.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

CERNIGLIA
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
4 follow-up statements
663 
WWUS75 KTWC 172059
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
159 PM MST THU NOV 17 2016

AZZ507>509-180600-
/O.CON.KTWC.FZ.W.0002.161118T0900Z-161118T1500Z/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
INCLUDING THE CITY OF...WILLCOX
159 PM MST THU NOV 17 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
FRIDAY...

* IMPACTS...A PERIOD OF BELOW FREEZING TEMPERATURES IS EXPECTED
  EARLY FRIDAY MORNING POTENTIALLY KILLING UNPROTECTED SENSITIVE
  VEGETATION.

* TEMPERATURES...LOWS BETWEEN 28 AND 32 DEGREES ACROSS MUCH OF
  THE SULPHUR SPRINGS AND SAN PEDRO VALLEY AREAS. A FEW ISOLATED
  LOCATIONS MAY DROP INTO THE MID 20S.

* TIMING...TEMPERATURES SHOULD BEGIN DROPPING BELOW FREEZING AFTER
  1 AM EARLY FRIDAY MORNING...WITH THE COLDEST TEMPERATURES
  OCCURRING JUST AFTER 6 AM. TEMPERATURES WILL RISE BACK ABOVE
  FREEZING AROUND 8 AM.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
719 
WWUS75 KTWC 180142
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST THU NOV 17 2016

AZZ503-181500-
/O.EXA.KTWC.FZ.W.0002.161118T0900Z-161118T1500Z/
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
642 PM MST THU NOV 17 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MST FRIDAY. 

* IMPACTS...A PERIOD OF BELOW FREEZING TEMPERATURES IS EXPECTED 
  EARLY FRIDAY MORNING POTENTIALLY KILLING UNPROTECTED SENSITIVE 
  VEGETATION. 

* TEMPERATURES...LOWS BETWEEN 28 AND 32 DEGREES ACROSS SIGNIFICANT
  PORTIONS OF SANTA CRUZ COUNTY AND FAR SOUTHERN PIMA COUNTY
  INCLUDING THE ARIVACA AREA.

* TIMING...TEMPERATURES SHOULD BEGIN DROPPING BELOW FREEZING 
  AFTER 1 AM EARLY FRIDAY MORNING...WITH THE COLDEST 
  TEMPERATURES OCCURRING JUST AFTER 6 AM. TEMPERATURES WILL RISE 
  BACK ABOVE FREEZING AROUND 8 AM. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

AZZ507>509-181500-
/O.CON.KTWC.FZ.W.0002.161118T0900Z-161118T1500Z/
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
INCLUDING THE CITIES OF...BENSON...WILLCOX...DOUGLAS...CLIFTON
642 PM MST THU NOV 17 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MST
FRIDAY...

* IMPACTS...A PERIOD OF BELOW FREEZING TEMPERATURES IS EXPECTED 
  EARLY FRIDAY MORNING POTENTIALLY KILLING UNPROTECTED SENSITIVE 
  VEGETATION. 

* TEMPERATURES...LOWS BETWEEN 28 AND 32 DEGREES ACROSS MUCH OF 
  THE SULPHUR SPRINGS AND SAN PEDRO VALLEY AREAS. A FEW ISOLATED 
  LOCATIONS MAY DROP INTO THE MID 20S. 

* TIMING...TEMPERATURES SHOULD BEGIN DROPPING BELOW FREEZING 
  AFTER 1 AM EARLY FRIDAY MORNING...WITH THE COLDEST 
  TEMPERATURES OCCURRING JUST AFTER 6 AM. TEMPERATURES WILL RISE 
  BACK ABOVE FREEZING AROUND 8 AM. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
806 
WWUS75 KTWC 180947
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
247 AM MST FRI NOV 18 2016

AZZ503-507>509-181500-
/O.CON.KTWC.FZ.W.0002.000000T0000Z-161118T1500Z/
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
INCLUDING THE CITIES OF...BENSON...WILLCOX...DOUGLAS...CLIFTON
247 AM MST FRI NOV 18 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

* IMPACTS...BELOW FREEZING TEMPERATURES WILL CONTINUE THROUGH ABOUT 8
  AM THIS MORNING IN THE WARNED AREA POTENTIALLY KILLING UNPROTECTED
  SENSITIVE VEGETATION.

* TEMPERATURES...SEVERAL LOCATIONS HAVE ALREADY DROPPED BELOW
  FREEZING EARLY THIS MORNING WITH MORE WIDESPREAD LOWS BETWEEN 28
  AND 32 DEGREES EXPECTED ACROSS MUCH OF THE SULPHUR SPRINGS...SAN
  PEDRO AND ALTAR VALLEY AREAS BEFORE SUNRISE. A FEW ISOLATED
  LOCATIONS MAY DROP INTO THE MID 20S.

* TIMING...TEMPERATURES SHOULD BOTTOM OUT AROUND OR SHORTLY AFTER 6
  AM THIS MORNING THEN RISE BACK ABOVE FREEZING BY OR SHORTLY AFTER
  8 AM.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  WEATHER.GOV/TUCSON AND CLICK ON THE DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED.
THESE TEMPERATURES WILL KILL SENSITIVE CROPS AND VEGETATION.
COVER THEM...IF POSSIBLE...WITH CLOTH SHEETS OR BLANKETS TO
PROTECT THEM FROM FREEZING.

&&

$$

CERNIGLIA
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
241 
WWUS75 KTWC 181502
NPWTWC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
802 AM MST FRI NOV 18 2016

AZZ503-507>509-181615-
/O.EXP.KTWC.FZ.W.0002.000000T0000Z-161118T1500Z/
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
INCLUDING THE CITIES OF...BENSON...WILLCOX...DOUGLAS...CLIFTON
802 AM MST FRI NOV 18 2016

...FREEZE WARNING HAS EXPIRED...


$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this freeze warning went out at Nov 17, 2:44 AM MST, 14 minutes earlier.

Area forecast discussion, Nov 17, 2:44 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
244 AM MST Thu Nov 17 2016

.SYNOPSIS...A passing low pressure system will push a cold front
across the area this morning resulting in cooler afternoon temperatures
and local freezing conditions Friday morning. Warmer and dry weather
is expected Friday afternoon through Sunday. Then a strong storm
system will spread showers across the area later Sunday night through
Monday night with dry weather returning by the middle of next week.

&&

.DISCUSSION...Current system is right on schedule with the low center
moving into NW Colorado at this time and the associated cold front
pushing into the far western part of our forecast area. This front
will quickly slide across southern AZ this morning with cooler air
advecting in through the day. This will result in afternoon high
temps that will peak around 10 degrees cooler than yesterday, peaking
right about where they should for mid November. The front is a dry
one for us and skies will also be pretty much cloud free by late
morning.

The cooler, dry air left behind this front will result in chilly
overnight low temperatures, colder than normal and the coolest since
early spring. The typically colder valleys east of Tucson are
expected to dip below freezing and at this time felt it would be
extensive enough to hoist a freeze warning for late tonight early
Friday morning for those valley locations.

The cool down will be short lived as ridging will return and with it
moderating temperatures pushing to a bit above normal again Friday
afternoon and even more so Saturday and Sunday. Then things get
interesting.

A strong storm system is progged to dig deep and approach from the SW
while tapping into a good feed of tropical moisture as it pushes
east. Models have been in good agreement on this scenario the last
couple of days and 90% of the latest GEFS members are pointing to a
good rain event for AZ late Sunday night through Monday night,
primarily focused across western and central AZ. At this point for SE
AZ, the most likely period for precipitation looks to be Monday with
it tapering off later Monday night although this far out in time that
could shift a bit. If current trends hold, for this forecast area
valley areas could end up with 0.25 - 0.75 inches of rain (the lower
amounts Cochise county higher amounts further NW) and over an inch in
the mountains. Snow levels will be dropping below 9000 ft but that
will occur closer to the point the precipitation is winding down.That
said there is some potential for a bit of light accumulating snow
across the tops of the highest peaks Monday night. Obviously,
temperatures will be cool thanks to the clouds and precipitation and
will likely peak in 60s in the valleys.

The system is a rather quick mover with dry conditions expected to
return Tuesday except for maybe a few lingering showers over the
White mountains. Cool temperatures lingering Tuesday before gradual
warming kicks in.

&&

.AVIATION...Valid through 18/12Z.
Clear skies or a FEW clouds above 20k ft AGL into Friday morning.
Surface wind this morning sly/swly at 5-15 kts with gusts to 20 kts.
Surface this afternoon and until around 18/02Z wly/nwly at 5-15 kts
with gusts of 20-25 kts. Some stronger speeds will be likely
northeast of KTUS and in the vicinity of KSAD. Surface wind will
then diminish to less than 10 kts this evening and continue into
Friday morning. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A passing low pressure system will bring
significantly cooler temperatures and somewhat higher RHs today
along with gusty west to northwest winds this afternoon, especially
for areas east of Benson. Warmer temperatures will return early this
weekend. A low pressure system moving across the area will bring
cooler temperatures and rain to much of southeast Arizona Sunday
night into early Tuesday. Dry conditions with another warming trend
is on tap by the middle of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 8 AM MST Friday for AZZ507>509.

&&

PUBLIC...Cerniglia
AVIATION....Francis
FIRE WEATHER...Francis

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Freeze Warnings in Arizona, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.